Minnesota, 2006

Winter Storm and Heavy Snow in Minnesota, December 30 to 31, 2006

December 30 to 31, 2006 · NWS FGF · 8 events in 8 counties and zones

After many areas across the northwest quarter of Minnesota had been worried about having little or no snow cover for the Christmas holiday, a late December storm system brought some ice and snow to the area. At noon on December 30th, an area of surface low pressure had set up over southern Kansas, with an inverted trough extending north from the low (from near Sioux Falls, SD, to west of Devils…

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

After many areas across the northwest quarter of Minnesota had been worried about having little or no snow cover for the Christmas holiday, a late December storm system brought some ice and snow to the area. At noon on December 30th, an area of surface low pressure had set up over southern Kansas, with an inverted trough extending north from the low (from near Sioux Falls, SD, to west of Devils Lake, ND). A fairly strong temperature gradient set up across the inverted trough, with Minot, ND, at 16F, Devils Lake at 25F, and Crookston, MN, at 32F. As moisture was transported into the colder air, intense snow bands set up over central North Dakota. By mid Saturday afternoon, the inverted trough had moved into the Red River Valley. However, temperatures still ranged in the low to mid 30s along and east of the valley. The inverted trough remained nearly stationary through midnight, which kept temperatures above freezing over most of west central Minnesota. Colder temperatures did filter into the northern Red River Valley and portions of northwest Minnesota closer to the Canadian border, where rain changed to freezing rain and then to snow. By 3 AM on December 31st, the boundary pushed into central Minnesota, and most of the precipitation ended. Areas along and north of a line from Ada, MN, to Thief River Falls, MN, to Waskish, MN, picked up about 4 inches of snow and a quarter to half an inch of ice. Areas to the south of that line picked up very little precipitation at all. More snow fell to the west, over portions of eastern North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 30, 4:10 AM CST, 36 minutes earlier.

Area forecast discussion, Dec 30, 4:10 AM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
410 AM CST SAT DEC 30 2006

.SHORT TERM...THE FORECAST CHALLENGE REMAINS THE PRECIPITATION
TYPE AND AMOUNTS ASSOCIATED WITH THE INVERTED TROUGH WHICH WILL
LINGER OVER THE AREA THROUGH THE HOLIDAY WEEKEND. THE GFS AND NAM
CONTINUE TO GIVE CONFLICTING SOLUTIONS ON THE EVOLUTION OF THIS
FEATURE.

THE CURRENT KABR WSR-88D REFLECTIVITY LOOP IS SHOWING AREAS OF
LIGHT SNOW MOVING TOWARD THE ND/SD BORDER. THE PARENT CENTRAL
PLAINS LOW HAS TAPPED A GOOD MOISTURE FEED FROM THE GULF OF
MEXICO. THUS...IT APPEARS PRECIPITABLE WATER VALUES IN EXCESS OF
0.75 INCHES WILL EXTEND NORTHWARD INTO THE SOUTHERN RED RIVER
VALLEY DURING THE EVENING HOURS TONIGHT. IMPRESSIVE QPF AMOUNTS
WERE PRESENT ACROSS THE VALLEY ON THE 00Z RUNS OF BOTH THE GFS AND
CANADIAN GEM. THUS...WILL ISSUE A WINTER STORM WARNING GENERALLY FROM
HIGHWAY 2 IN THE VALLEY SOUTHWARD TO THE SD BORDER. THE DEVILS
LAKE BASIN AND THE FAR NORTHERN VALLEY WILL REMAIN MORE UNDER THE
INFLUENCE OF DRIER AIR DRAWN IN FROM THE CANADIAN ANTICYCLONE.
THUS...A WINTER WEATHER ADVISORY HAS BEEN POSTED FOR THIS AREA.
DUE TO UNCERTAINTY WITH RESPECT TO THE AMOUNT OF WARM AIR ACROSS
THE CWA EAST OF THE RED RIVER VALLEY...HAVE KEEP THE WINTER STORM
WATCH IN PLACE FOR THIS AREA. THE DAY SHIFT WILL HAVE TIME TO
EXAMINE THE 12Z RUNS AND MAKE A DECISION ON THIS AREA.

NAM FORECAST SOUNDINGS INDICATE A DEEP AND WARM LAYER OF AIR WILL
EXIST DURING THE DAY TODAY INTO TONIGHT...ESPECIALLY IN THE
SOUTHERN VALLEY. THE TOP DOWN PRECIPITATION TYPE METHOD INDICATES
THAT A PERIOD OF FREEZING RAIN WILL BE LIKELY. THE HIGHEST
TEMPERATURES IN THE WARM LAYER REACH 5C IN THE SOUTHERN VALLEY
WITH THE WARM ADVECTION SURGE. THIS WILL TRANSITION OVER TO ALL
SNOW AS THE COLD ADVECTION TAKES HOLD ON SUNDAY.

THE DURATION OF THE INFLUENCE OF THE TROUGH IS STILL IN QUESTION.
HOWEVER...IT APPEARS THAT THE SNOW WILL TAPER OFF EARLY SUNDAY
EVENING AS THE FORCING SHIFTS EASTWARD INTO THE WESTERN GREAT
LAKES.

.LONG TERM...DRY AND SEASONALLY MILD PATTERN IS EXPECTED FOR MID
WEEK AS THE NORTHERN BRANCH OF THE JET BECOMES ZONAL AND SOUTHERN
BRANCH REMAINS ACTIVE. A WEAK SHORT WAVE WILL BRING IN COOLER AIR
FOR THE END OF THE WEEK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT CST SUNDAY
     NIGHT FOR NDZ026>030-038-039-049-052-053.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST SUNDAY
     NIGHT FOR NDZ006>008-014>016-024-054.

MN...WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT CST SUNDAY
     NIGHT FOR MNZ001>003-029.

     WINTER STORM WATCH FROM NOON CST TODAY THROUGH SUNDAY EVENING
     FOR MNZ005-006-008-009-013>017-022>024-027-028-030>032-040.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST SUNDAY
     NIGHT FOR MNZ004-007.

&&

BRAMER
Hazardous weather outlook, Dec 29, 6:39 AM CST, 22 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
639 AM CST FRI DEC 29 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301245-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
639 AM CST FRI DEC 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL SPREAD ACROSS THE REGION FROM THE SOUTH THIS
MORNING AND CONTINUE INTO THE AFTERNOON. AREAS SOUTH OF LINE FROM
DEVILS LAKE TO GRAND FORKS AND BEMIDJI COULD SEE ACCUMULATIONS OF
AN INCH OR TWO. WITH LIGHT WINDS SNOW WILL ACCUMULATE ON ROADWAYS
MAKING FOR SLIPPERY CONDITIONS. SNOW WILL END ACROSS MOST OF THE
REGION TONIGHT WITH SNOW CHANCES CONTINUING ACROSS FAR SOUTHERN
PARTS OF THE REGION. ADDITIONAL ACCUMULATIONS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONGER STORM SYSTEM WILL SLOWLY EVOLVE OVER THE CENTRAL PLAINS
THIS WEEKEND. THERE REMAINS MUCH DISAGREEMENT IN HOW MUCH MOISTURE
WILL BE SPREAD NORTHWARD INTO THE EASTERN DAKOTAS AND NORTHWESTERN
MINNESOTA THIS WEEKEND. AT THIS TIME...THE BEST CHANCES FOR SNOW
AND FREEZING RAIN WILL BE ALONG AND SOUTH OF INTERSTATE 94 LATE
SATURDAY INTO SUNDAY WHERE TRAVEL MAY BECOME HAZARDOUS. PERSONS
WHO WILL TRAVEL THIS UPCOMING WEEKEND ARE URGED TO STAY TUNED FOR
LATER FORECAST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 2 heavy snow. Local standard time, as filed.

Winter Storm, Norman

When
December 30, 4:46 AM CST to December 31, 4:21 AM CST
Where
Norman forecast zone
Reported by
Official NWS Observations
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Winter Storm, West Polk

When
December 30, 4:46 AM CST to December 31, 4:21 AM CST
Where
West Polk forecast zone
Reported by
Other Federal Agency
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Heavy Snow, West Marshall

When
December 30, 9:26 AM CST to December 31, 4:21 AM CST
Where
West Marshall forecast zone
Reported by
Official NWS Observations
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Heavy Snow, Kittson

When
December 30, 9:26 AM CST to December 31, 4:21 AM CST
Where
Kittson forecast zone
Reported by
Official NWS Observations
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Winter Storm, Roseau

When
December 30, 3:32 PM CST to December 31, 9:21 AM CST
Where
Roseau forecast zone
Reported by
Official NWS Observations
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Winter Storm, Lake of the Woods

When
December 30, 3:32 PM CST to December 31, 9:21 AM CST
Where
Lake of the Woods forecast zone
Reported by
Official NWS Observations
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Winter Storm, East Marshall

When
December 30, 3:32 PM CST to December 31, 9:21 AM CST
Where
East Marshall forecast zone
Reported by
Official NWS Observations
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Winter Storm, North Beltrami

When
December 30, 3:32 PM CST to December 31, 9:21 AM CST
Where
North Beltrami forecast zone
Reported by
Official NWS Observations
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6926, 6927, 6928, 6930, 6932, 6934, 6936, 6937.